Number of irreducible polynomials and pairs of relatively prime polynomials in several variables over finite fields

Xiang dong Hou, Gary L. Mullen

Research output: Contribution to journalArticle

11 Scopus citations

Abstract

We discuss several enumerative results for irreducible polynomials of a given degree and pairs of relatively prime polynomials of given degrees in several variables over finite fields. Two notions of degree, the total degree and the vector degree, are considered. We show that the number of irreducibles can be computed recursively by degree and that the number of relatively prime pairs can be expressed in terms of the number of irreducibles. We also obtain asymptotic formulas for the number of irreducibles and the number of relatively prime pairs. The asymptotic formulas for the number of irreducibles generalize and improve several previous results by Carlitz, Cohen and Bodin.

Original languageEnglish (US)
Pages (from-to)304-331
Number of pages28
JournalFinite Fields and their Applications
Volume15
Issue number3
DOIs
StatePublished - Jun 1 2009

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Algebra and Number Theory
  • Engineering(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Number of irreducible polynomials and pairs of relatively prime polynomials in several variables over finite fields'. Together they form a unique fingerprint.

  • Cite this